Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm online and happy to answer your question today.
Yesterday i was rushed to the hospital with a racing heart rate. The er doctor said it was QT Prolongation due to a new medicine i am taking for a pinched nerve called Mylan-cyclobenzaprine 10 mg. Im concerned that some of my other meds will cause this too. I take eyedrops, 3 different kinds. One is Prednisolone, Second is Nevanac and third is Brimonidine. Please tell me if I should switch any of these. Also i have an appointment with my opthamologist and she wants to inject my eye with kenalog. Is that safe for at risk patients for QT prolongation?
What is the eye condition you are treating? Why do you have ocular inflammation?
Doe the eye doctor want to inject the kenalog behind/around your eye or into your eyeball (vitreous cavity)?
I have chronic uveitis and ankolosing spondiolosis. Intermediate uveitis
Behind the eye
ok. That makes sense. As a retina specialist I treat a lot of uveitis, especially in AS patients.
If im at high risk for QT Prolongation is this safe for me?
You are fine, as far as I know, to continue with using the eye drops. They should not affect your QT length.
That being said you need to consult with a cardiologist to workup the cause of your QT syndrome. As far as the peribulbar/retrobulbar injection of Kenalog before consulting with a cardiologist I would discuss with your ophthalmologist if she thinks the very slight risk outweighs the benifit.
the er doctor thinks it was just drug induced
Yes. The brimonidine will be OK.
I'd still talk to a cardiologist....you really need your heart to work well all day long, every day :)
Getting back to the kenalog, the medication itself should be OK but my question to the cardiologist would be "does the QT issue cause an increased risk of problems from the minor stress of having a needle place behind your eye?" As an eye doctor I get really stressed out when patients try to die in my exam room lol!
I can die???
The other question to ask is how bad your inflammation is out of control and is the kenalog needed right now to save your vision or can it wait a few days for the cardiologist to check you out.
Yup. If your heart stops beating that is what happens ;)
I had a patient pass out on me a few years ago....and us eye doctors don't like to deal with that kinda stuff.....
Ive been putting the injection off for quite awhile now. The er is going to call me back to go pick up a 24 hour holter.
Really? Did he die?
No. But I lost a few years....
I would try to work directly with a cardiologist rather then the ER....
I bet, I lost a few years just going through this. Ive always been told i have a healthy heart.
but a holter sounds good.
I was having back to back pvc's and QT was over 500
Then, if your eye MD agrees, I'd put off the kenalog until after the results of further testing just to be on the safest side of the fence.
Ya...have that checked out. If, however, you are at risk of loosing vision, I'd go ahead with the kenalog or even consider an intravitreal injection by a retina MD (although some general ophthalmologists do this sort of injection too...)